I'm on my 4th day of Peginterferon + Ribavirin. I'm having the depression side effect and my brain keeps going on pause mode with out notice . I read the side effects for Lexapro. Sounds to me like the Lexapro will enhance the side effects of the HCV treatment and maybe out weigh the benifits ? How bad dose the depression have to be before I take a chance on the possible benifits of lowering my depression . Will the Lexapro help with the Brain pause side effects as well? Any one with any information to help me make this choice would be helpfull . Thank You .
I don't have answers to all your questions but will offer what I know. My husband is getting ready to start his third try at treatment. The first was a clinical trial and he had no antidepressant and it was a horrible experience. The second time he used daily iIfergen shots and took Celexa and it was bearable for him and our family. This time we started Celexa a month ahead and for about 5 days I gave him a half a pill and then went up to a whole. Titering up like this made it very easy and he didn't have any nausea or wierd feelings at all.
My husband is not a depressed person at all normally but was like someone I hardly knew when taking pegintron without an anti depressant . He didn't feel great on Infergen but his thoughts and emotions remained close to normal and it was far less scarey for all involved.
To be totally honest with you I found Paxill to be the most marvelous invention in the world. It helped me so GREATLY I can't tell you.
Unfortunately I am also finding out right now how hard it can be to withdrawl from. I did stay on it for over three years though (72 weeks treating and then the rest post tx)...I'm not sure if it matters that it's because how long I was on it but it's not so easy to do.
If you have a real cause of depression I would say that you really do need something...just make sure you don't stay on it for too long or that you let them keep upping the dose after you feel ok. I'm glad i took it because it did get me through the long months however.......I wish I had started this process much sooner.
PS I started a month before treatment as well.......it was good advice from my doctor I do believe.
Just to confuse you even more I have heard from 3 of my medical friends that lexapro works really well and easy to get off of. I have been taking it for 4 months now, and I probably wont stop until " things" stabilize a bit for me... HA!
one of my friends is a gastro nurse with specialty in hep c for over 20 years, the other is a nurse practitioner for over 35 years and the last is my hep c provider.. but I think its all subjective you may do better on something else, they all did say though that you have to give it at least a month to kick in...correctly. Good luck,, M4now
Celexa has been around long enough that there is a generic of it called citalopram. It helps some with the anxiety caused by the meds in addition to the depression. It also doesn't interact with grapefruit like some of the antidepressants. That's about all I know.
Thanks for all the info.
I decided to gut up and wait and see. So far so good . It's been about a week now . I started getting Craniosacral therapy last week after the depression bout . Found it to be very effective in dealing with my emotion overload.
Feel allot better . Started yoga twice a week as well . Sleeping better .
Starting to lose hair already this is freaking me out because mine is down to my waist. Gonna take 10 years to get that back . Oh well so much for hoping for less side effects.
So glad I found this site . Feeling Greatfull ,Jan
I am currently on Paxil started it about a year ago because of no sleep/night sweats from menopause. I start TX this Thurs. the 22n (on my B day Yahoo) and had never considered that there would be a problem getting off of Paxil. What are the symptoms, side effects and concerns?
there are pros and cons to all the anti depressant/anti anxiety classes.
lexapro is and SSRI...these tend to cause more alertness, but also can irritate the liver.
2 other classes exist that also help with depression, they are older drugs...known as trycyclics and tetracyclics...they are taken at night...make you sleep better...and have a different molecular weight and function....they still cause seretonin uptake changes and help....
personally, the riba made me so speedy the last thing I needed was a prozac class drug.
plus, my stage of disease had me concerned about the danger to the liver the SSRI's are known for.....we opted for a tetracyclic called remeron....and sometimes I take a small dose of Ativan on bad days...this combo has not altered my liver enzymes....which is rarely the case with SSRI's.
I have noticed a lot of docs write scripts for the SSRI's...I hope the patients are all stage 1 or 2's.
With this class of drugs regular liver panels are required..which should tell you they may not be the best choice for HCV people.
A lot depends on your docs drug knowledge.
for instance, my urologist and OBy/gyn both told me it was fine to take Macrobid for my Uritis....but my liver doc said NO WAY...its way hard on the liver.......I'm in stage 3/4....and had only taken 4 pills...so I was glad to know the truth.
If you look on the lexapro sites you will see liver disease is listed as a contraindication.
I realize some people may not like me saying all this,,,,but if our doctors aren't looking out for us...then at least we ourselves can try to help one another.
my research into remeron is incomplete, there is a gene C450 that I'm still readin on.. I'm hoping HR will one day help me to unravel how this drug really interacts.
the more I learn, the more I realize ALL these drugs have some serious actions and changes they make within our vital organs, and many of them not so good...or not well researched enough to really say.
So anymore, even the ones I'm told are safe I feel the need to research, as in many cases things I was told were liver safe have turned out not to be.
this does not mean I don't think you should take an antidepressant, many of us really need one just to function at all on this treatment. But we need to be safe in the process.
One thing that has helped many, and is "liver friendly" is called Sam-E...it can help with liver metabolism and depression both. However you cannot take it AND and antidepressant both...that is unsafe. Sam-e is expensive and not covered by INS but for some in here it worked wonders. Our resident doctor HR recommends it.
I tried it...but my deprssion became so severe after surgery that I had to get on something stronger....which is when I went on remeron...it takes about 1-2 months to see any real improvement on these medications so don't expect miracles.
I will say the remeron improved sleep substantially...which improved things overall in less time than one would expect with SSRI's which can often distrub sleep.
hope this helps
.Everyone is different with this catagory of tx. For me it was at 12 weeks and I took Prozac and Xanax. Worked wonders for me. I also after tx (for another reason was put on Lexapro) I personally did not like it and asked to be taken off and put back on Prozac.
So much to learn. I ended up with Effexor at at the advice of My new Dr.'s NP. She said the serotonin levels were going to Drop more as tx goes on and I should get a jump on it . I guess I won't know if it helps because I'm opting to pretreat. I did not have a Biopsy . Dr. left it up to me said it would not change his mind about putting me on tx. Now that I look back i wished i had of had one for this reason .....take anti depressants or not . I'm posting this for others who might benifit from my experience .
I was on Sam E for 6 months prior to treatment and noticed lots of benifits . I was asked to stop all suppliments including ...Milk thisle.
What is your opinion on this ? Thanks Jan
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.